Hail, Lincoln
- When
- July 27, 2:48 PM MST
- Where
- Lincoln County, 3.74 mi E of Arriba
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -103.200
Severe thunderstorms produced large hail, from ping pong to tennis ball size, along with intense straight-line winds. A weak tornado was also observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, from ping pong to tennis ball size, along with intense straight-line winds. A weak tornado was also observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 1:54 PM MST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 254 PM MDT WED JUL 27 2016 .SHORT TERM...(This evening through Thursday) Issued at 254 PM MDT Wed Jul 27 2016 An upper level ridge over the Great Basin will sink south over the next 24 hours as an short wave trough moves across the Northern Plains. This will increase the northwest flow aloft over eastern Colorado Thursday. For the rest of today and tonight, convergence along a weak boundary over Lincoln and Washington counties may help convection break the cap. Plan on having the highest pops here. An isolated severe storm or two is possible due to CAPE reaching 800 to 1600 J/kg. Farther west, a cap will limit most if not all convection. Will keep 10-20 pops in for the Front Range and Eastern Plains. For the mountains, drier air should prevent thunderstorm development. On Thursday, airmass temperatures will not change much which will result in highs reaching the upper 80s to lower 90s. East to northeast winds increase during the afternoon and evening. This will help transport moisture westward to the foothills. The short wave trough passing to the northeast of Colorado is expected to help trigger thunderstorms over northeast Colorado. The increased flow aloft will produce good shear Thursday. This shear combined with CAPE climbing to 1500 to 3000 J/kg will allow some storms to become severe with large hail and damaging winds. .LONG TERM...(Thursday night through Wednesday) Issued at 254 PM MDT Wed Jul 27 2016 Thursday night upper level high pressure will be centered over extreme southwestern Utah with a northwest flow aloft over Colorado. A 40kt+ jet max and associated upper level disturbance will move over the far northeastern Corner of Colorado. With capes over 1500 j/kg...quite a bit of shear and lift from the jet...severe storms are expected over the northeastern quarter of Colorado. Latest SPC Day 2 outlook has this area in a slight to enhanced risk of severe storms. In addition...with PW's over 1.25 inches heavy rain will also be possible with the storms. Models show an outflow boundary from the overnight convection pushing up against the foothills which may initiate some thunderstorms activity across the foothills...Urban Corridor and Palmer Divide...some of which could be strong. In addition...cooler and moist air behind the boundary could result in low clouds across the Plains...including portions of the Front Range Urban Corridor after midnight. The increased moisture and cloud cover should keep high temperatures on Friday below 90 on the plains. The additional moisture may also result in a few more storms east of the mountains if the cap can be broken. It looks like the best chance should be over the Palmer Divide...where some of the storms could be strong. The upper ridge begins to shift eastward across the Rocky Mountain Region over the weekend...which should bring warmer and drier across north central and northeastern Colorado. There may be enough moisture...combined with daytime heating...to produce isolated high based storms across the high country. An isolated strong storm may also be possible across the far northeastern plains due to better shear and low level moisture. Early next week...the upper high is forecasted to move east into the southern plains states. As it does...monsoonal moisture should begin to flow into Colorado from the south...which should result in slightly cooler temperatures along with increased precipitation chances across the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 254 PM MDT Wed Jul 27 2016 Northeast winds will turn east to southeast through the afternoon and evening. After 09z, wind direction becomes more uncertain due to the formation of a Denver Cyclone. Thunderstorm activity still looks to stay east of the Denver area today and tonight. For Thursday, east winds will increase through the day and transport moisture into the area. This is expected to bring isolated thunderstorms to the Denver area late Thursday afternoon and evening. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Meier LONG TERM...Kalina AVIATION...Meier
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1114 AM MDT WED JUL 27 2016 COZ030>051-281715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A LINE FROM NEW RAYMER TO LIMON...ONE OR TWO OF WHICH COULD PRODUCE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. WEST OF THIS LINE THE THUNDERSTORMS COVERAGE WILL BE ISOLATED AT BEST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORM ACTIVITY WILL DECREASE OVER THE MOUNTAINS WHILE INCREASING OVER THE FAR NORTHEASTERN PLAINS ON THURSDAY WITH A FEW SEVERE STORMS POSSIBLE. FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG STORMS POSSIBLE MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STORMS EACH EVENING. THE WEEKEND WILL BECOME WARMER AND DRIER OVER THE PLAINS WHILE AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. EARLY NEXT WEEK WILL SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH ISOLATED SHOWERS ON THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The Pueblo radar (KPUX), 125 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down in open country. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640768, 640767, 640766, 640776, 640765, 640771, 640769, 640770, 640772, 640774.